Thomas Licata, DO; Adam Clements, DO
Introduction: We present a case report highlighting a single patient out of 3 who developed myocarditis within days after receiving Pfizer and Moderna COVID-19 mRNA vaccines.
Case Presentation: A 19-year-old male was admitted to our hospitalist service with substernal chest pain that was sharp, constant, and varied with position. He had received his second dose of the Pfizer-BioNTech COVID-19 vaccine (Pfizer vaccine) 2 days prior. Electrocardiogram was consistent with pericarditis. He had persistently elevated troponins and globally reduced systolic function by echocardiogram, which was consistent with myocarditis. He received colchicine, ibuprofen, and proton pump inhibitors with a resolution of symptoms. After 32 days, follow-up echocardiogram had returned to normal, and his symptoms had resolved completely.
Discussion: Given the onset of symptoms after the second dose of vaccine and our review of similar cases in the literature, it seems likely the patient’s myopericarditis was caused by the vaccine. Rare complications of new vaccines given to millions of people are rapidly identified by the Vaccine Adverse Event Reporting System.
Conclusions: The identification of myopericarditis as a complication of mRNA vaccines will need further study to understand the pathophysiology, incidence, and prevalence in specific age groups and biological sexes.